Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 18, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 17, 2006, 8:04 PM MDT for Greeley County, Kansas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2006, 8:04 PM MDT (02:04 UTC)
- Expired
- Aug 17, 2006, 10:00 PM MDT
- In force
- 116 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Greeley County, KS
The radar
The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1230 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 180207 FFWGLD KSC071-180400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 804 PM MDT THU AUG 17 2006 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL GREELEY COUNTY IN WEST CENTRAL KANSAS * UNTIL 1000 PM MDT * AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF HEAVY RAINFALL ACROSS EAST CENTRAL GREELEY COUNTY. RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS FALLEN ALONG HIGHWAY 96 BETWEEN TRIBUNE AND SELKIRK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3852 10180 3828 10174 3828 10156 3858 10155 $$ JRM
2 follow-up statements
000 WGUS73 KGLD 180255 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 850 PM MDT THU AUG 17 2006 KSC071-180400- GREELEY KS- 850 PM MDT THU AUG 17 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR EAST CENTRAL GREELEY COUNTY... AT 848 PM MDT...RADAR INDICATING STORMS BEGINNING TO WEAKEN ACROSS GREELEY COUNTY...AND RAINFALL RATES ARE DECREASING. THE HEAVIEST RAIN IS NOW LOCATED ACROSS THE SOUTHEASTERN PORTION OF THE COUNTY. ALTHOUGH RAINFALL IS BEGINNING TO END...2 TO 3 INCHES OF RAIN HAS FALLEN OVER MUCH OF EAST CENTRAL GREELEY COUNTY...AND RUNOFF FROM THIS RAINFALL WILL CONTINUE TO CAUSE PONDING AND FLOODING FOR THE NEXT HOUR. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 108 AND 112. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3849 10177 3828 10174 3828 10156 3856 10156 $$ JRM
000 WGUS73 KGLD 180354 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 953 PM MDT THU AUG 17 2006 KSC071-180403- GREELEY KS- 953 PM MDT THU AUG 17 2006 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM MDT(1100 PM CDT) FOR EAST CENTRAL GREELEY COUNTY... HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3849 10177 3828 10174 3828 10156 3856 10156 $$ JRM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 12:40 PM MDT, 7 hours 24 minutes earlier.
Area forecast discussion, Aug 17, 12:40 PM MDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1240 PM MDT THU AUG 17 2006 .DISCUSSION... A COLD FRONT IS EXPECTED TO MOVE SOUTH INTO THE CNTRL HIGH PLAINS TOMORROW AFTERNOON WHICH SHOULD GIVE MUCH OF THE CWA A SHOT AT SOME RNFL. WILL CONTINUE TO WORK OUT ISC ISSUES AND TIMING THROUGH THE TIME OF ZONE ISSUANCE. AS OF NOW IT APPEARS THE NW PORTION OF THE CWA SHOULD SEE TSRA TOMORROW AFTERNOON WITH PERHAPS AN ADDITIONAL CORRIDOR OF TSRA ACROSS THE SE ZONES ASSOC WITH A PRE-FRONTAL TROUGH. THE FRONTAL ACTIVITY IS EXPECTED TO MOVE GENERALLY NORTH TO SOUTH WITH THE FRONT...ENDING BY SUNRISE FOR MOST LOCATIONS. SOME LINGERING SHRA INTO MID-MORNING SAT ARE POSSIBLE ACROSS THE FAR SRN COUNTIES. BY SUNRISE SAT MORNING THE FRONT SHOULD BE WELL SOUTH OF THE CWA GIVEN FRONTAL MOTION WILL BE AIDED BY COLD POOL ENHANCEMENT. THEREFORE...THINK TSRA/SHRA FOR SAT WILL BE CONFINED ACROSS SW KS AND SE CO WITH MY CWA UNDER GENERALLY SUBSIDENCE IN THE WAKE OF A DEPARTING NRN PLAINS TROUGH. CLOUDY SKIES UNDER THE FRONTAL INVERSION SAT MORNING SHOULD MIX OUT TO SCT-BKN BY THE AFTERNOON. I LOWERED SATS HIGH TEMPS A FRAZ FROM WHAT WAS FCSTD. ON SUNDAY THERE EXISTS A CHANCE FOR SHRA/TS TO AFFECT THE CO ZONES BUT CONFIDENCE IS LOW THIS MORNING SO HELD LOW CHANCE POPS ONLY FOR CHEYENNE COUNTY. THE EXTENDED PERIODS APPEAR DRY AND MILD WITH GENERALLY ZONAL FLOW BREAKING DOWN TO NW FLOW BY THE END OF NEXT WEEK... PER SPECTRAL OUTPUT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 17, 10:22 AM MDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1022 AM MDT THU AUG 17 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1122 AM CDT THU AUG 17 2006 /1022 AM MDT THU AUG 17 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING IN EASTERN COLORADO. DUE TO LIMITED INSTABILITY AND WIND SHEAR...STORMS ARE NOT EXPECTED TO BECOME SEVERE. ALL THUNDERSTORMS PRODUCE DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE THROUGH THE REGION FROM LATE FRIDAY AFTERNOON INTO EARLY SATURDAY. AN UPPER LEVEL DISTURBANCE WILL ALSO MOVE THROUGH AT THE SAME TIME. A MOIST AND UNSTABLE AIR MASS WILL BE IN PLACE AHEAD OF THESE FEATURES. AS A RESULT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA DURING THIS TIME. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...THE POTENTIAL WILL EXIST FOR THESE STORMS TO PRODUCE LOCALLY HEAVY RAINFALL. THIS COULD CAUSE FLOODING PROBLEMS IN LOCATIONS THAT RECEIVED HEAVY RAINFALL ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BULLER/JDK
In the hours before
Special weather statement, Aug 17, 5:02 PM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 502 PM MDT THU AUG 17 2006 KSZ029-172330- GOVE- 602 PM CDT THU AUG 17 2006 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GOVE COUNTY IN WEST CENTRAL KANSAS... AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF GOVE...OR NEAR GOVE...AND MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...HEAVY RAIN...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 96 AND 110. JRM
Local storm report, Aug 17, 6:33 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 9 NE KIT CARSON 38.86N 102.68W
08/17/2006 M60 MPH CHEYENNE CO TRAINED SPOTTER
&&
SBLAIRLocal storm report, Aug 17, 6:51 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 6 NW LEOTI 38.54N 101.44W
08/17/2006 E0.75 INCH WICHITA KS PUBLIC
0631 PM TSTM WND GST 7 NW LEOTI 38.55N 101.45W
08/17/2006 E60 MPH WICHITA KS PUBLIC
&&
SBLAIRLocal storm report, Aug 17, 7:56 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 6 ESE TRIBUNE 38.44N 101.65W
08/17/2006 E60 MPH GREELEY KS PUBLIC
&&
SBLAIRLocal storm report, Aug 17, 8:02 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
802 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND GST 3 S SELKIRK 38.43N 101.54W
08/17/2006 E70 MPH WICHITA KS PUBLIC
&&
SBLAIRLocal storm report, Aug 17, 8:04 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HEAVY RAIN 12 S ARAPAHOE 38.68N 102.17W
08/17/2006 M3.12 INCH CHEYENNE CO TRAINED SPOTTER
3.12 INCHES OF RAIN IN TWO HOURS
0725 PM HEAVY RAIN 8 NW LEOTI 38.56N 101.46W
08/17/2006 M3.00 INCH WICHITA KS PUBLIC
THREE INCHES OF RAIN MEASURED IN THREE HOURS
&&
SBLAIRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:30 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 35 min |
| Aug 17, 7:07 PM MDT | Flash Flood Warning | GLD | Wichita | 113 min |
| Aug 17, 7:50 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 40 min |
| Aug 18, 3:06 AM MDT | Flash Flood Watch | GLD | Gove, Graham, Greeley, Logan, Wallace, Wichita | 21 hr |
| Aug 18, 3:57 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 24 min |
| Aug 18, 4:07 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 38 min |
| Aug 18, 4:46 PM MDT | Severe Thunderstorm Warning | GLD | Norton | 34 min |
| Aug 18, 5:19 PM MDT | Flash Flood Warning | GLD | Graham, Norton | 3 hr |
| Aug 18, 5:43 PM MDT | Severe Thunderstorm Warning | GLD | Sheridan | 26 min |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.